Alert archive / Indiana / Tornado Warnings in 2008

Tornado Warning 18, NWS Paducah, KY

January 29, 2008Vanderburgh County, Warrick County, Indiana

NWS Paducah, KY issued this tornado warning at Jan 29, 2008, 5:24 PM CST for Vanderburgh County, Warrick County, Indiana. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 29, 2008, 5:24 PM CST (23:24 UTC)
Expired
Jan 29, 2008, 5:48 PM CST
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Vanderburgh County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 34 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 5:25 PM CSTTSTM WND GST 60Evansville, INWIND MEASURED ON WEST SIDE OF TOWN. NUMEROUS DOWNED TREES AND POWER LINES. ALSO DIME SIZE HAIL REPORTED IN POSEYVILLE IN POSEY COUNTY.
Jan 29, 5:29 PM CSTTSTM WND GST 70Evansville, INPEA SIZE HAIL REPORTED WITH STORM.
Jan 29, 5:29 PM CSTTSTM WND GST 71Evansville, INWIND REPORTED AT EVANSVILLE AIRPORT ASOS.
Jan 29, 5:36 PM CSTTSTM WND GST 60Evansville, INREPORTED NEAR ANGLES MOUND.
Jan 29, 5:39 PM CSTFUNNEL CLOUDChandler, INREPORTED ALONG HIGHWAY 66 AND EDWARDS ST. TRAFFIC SIGNALS AND SIGNS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 5:07 PM CSTTornado WatchSPC113 min

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 292325
TORPAH
INC163-173-300000-
/O.NEW.KPAH.TO.W.0018.080129T2324Z-080130T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CST TUE JAN 29 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN VANDERBURGH COUNTY IN SOUTHWEST INDIANA
  WESTERN WARRICK COUNTY IN SOUTHWEST INDIANA

* UNTIL 600 PM CST.

* AT 522 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KASSON...
  MOVING EAST AT 60 MPH. 70 MPH WINDS HAVE BEEN REPORTED ON THE 
  NORTH SIDE OF EVANSVILLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NISBET...
  EVANSVILLE...DARMSTADT...INGLEFIELD...MELODY HILL...STACER...
  MCCUTCHANVILLE...EARLE...DAYLIGHT...STEVENSON...ELLIOT...CAMP
  BROSEND...BAUGH CITY...RUSTIC HILLS...CASTLE GARDEN...PARADISE...
  ELBERFELD...CHANDLER...STANLEY...GREENBRIER...TURPIN HILL AND
  GRAHAM VALLEY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3794 8733 3796 8759 3797 8759 3797 8762
      3797 8764 3817 8769 3817 8725
TIME...MOT...LOC 2324Z 250DEG 56KT 3801 8760

$$
1 follow-up statement
000 
WWUS53 KPAH 292348
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CST TUE JAN 29 2008

INC163-173-292359-
/O.CAN.KPAH.TO.W.0018.000000T0000Z-080130T0000Z/
VANDERBURGH IN-WARRICK IN-
549 PM CST TUE JAN 29 2008

...THE TORNADO WARNING FOR WESTERN WARRICK AND NORTHERN VANDERBURGH
COUNTIES IN SOUTHWEST INDIANA IS CANCELLED...

THE STORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE TORNADO
WARNING HAS BEEN CANCELLED.

LAT...LON 3794 8733 3796 8759 3797 8759 3797 8762
      3797 8764 3817 8769 3817 8725
TIME...MOT...LOC 2349Z 250DEG 56KT 3814 8714

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 29, 4:13 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 29, 4:13 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR HIGH WIND WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CST TUE JAN 29 2008

.DISCUSSION...
THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO
WILL TRY NOT TO GET TOO VERBOSE.

INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF
OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE
THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND
CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY
AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO
EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM.
TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE
FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY
MIDNIGHT WITH ONLY A DUSTING EXPECTED.

NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING
SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND
TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES
TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A
BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD
OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW.
ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD
START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN
A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD
PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY
EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z
FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT
THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE
OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION
EXPECTED.

NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT
INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD
FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT
LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING.
1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW
TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE
FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE
DRAW NEARER TO THIS EVENT.

&&

.AVIATION...
CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE
HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS
EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE
DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT
THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST
AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY.

FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW
POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS
IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY
SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED
BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS
TRIMMED BACK A COUPLE COUNTIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
MO...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
IL...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
IN...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY

&&

PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Jan 29, 4:22 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CST TUE JAN 29 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE
MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 PM CST TUE JAN 29 2008

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
INTO EARLY THIS EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.
SHOWER AND THUNDERSTORM DEVELOPMENT IS LIKELY ALONG AND JUST AHEAD
OF THIS BOUNDARY THROUGH THE EARLY EVENING HOURS. THIS ACTIVITY IS
EXPECTED TO RACE ACROSS THE REGION AT CLOSE TO 70 MPH. THE FRONT AND
STORMS WILL LEAVE THE REGION BETWEEN 600 PM AND 700 PM THIS EVENING.

THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS
ALOFT...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ALSO POSSIBLE.

STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR
MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTHWEST
SHIFTING TO THE NORTHWEST WITH THE FRONTAL PASSAGE. WINDS WILL
AVERAGE 30 TO 40 MPH WITH GUSTS OF 50 MPH LIKELY...AND UP TO 65 TO
70 MPH POSSIBLE. A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT.
REFER TO THE HIGH WIND WARNING FOR MORE DETAILS.

ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY
DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND
CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE
THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

PS/JAP

In the hours before

Local storm report, Jan 29, 5:11 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
01/29/2008  M69 MPH          CARLISLE           KY   TRAINED SPOTTER

            PORTABLE BUILDING BLOWN ONTO STATE HIGHWAY 51.

&&

SMITTY
Local storm report, Jan 29, 5:12 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             LANCASTER               38.55N 87.87W
01/29/2008  M0.88 INCH       WABASH             IL   AMATEUR RADIO

            NICKLE SIZE HAIL.

&&

SMITTY
Local storm report, Jan 29, 5:14 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     SEDALIA                 36.64N 88.61W
01/29/2008  M57 MPH          GRAVES             KY   TRAINED SPOTTER

            TORRENTIAL RAINS REPORTED WITH STORM.

&&

SMITTY
Local storm report, Jan 29, 5:15 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     MOUNT CARMEL            38.42N 87.77W
01/29/2008  M60 MPH          WABASH             IL   TRAINED SPOTTER

            REPORTED ON EAST SIDE OF TOWN. NO ELECTRICAL POWER ON
            EAST SIDE OF COMMUNITY.

&&

SMITTY
Local storm report, Jan 29, 5:21 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SHAWNEETOWN             37.71N 88.17W
01/29/2008                   GALLATIN           IL   EMERGENCY MNGR

            ROOF BLOWN OFF OF BUILDINGS REPORTED THROUGHOUT THE
            COMMUNITY. ALSO POWER LINES DOWN JUST EAST OF RIDGEWAY.

&&

SMITTY
Local storm report, Jan 29, 5:22 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     POSEYVILLE              38.17N 87.78W
01/29/2008  M60 MPH          POSEY              IN   AMATEUR RADIO

            DIME SIZE HAIL ASSOCIATED WITH THE STORM.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 11:42 PM CSTWind AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick16 hr
Jan 29, 4:04 PM CSTHigh Wind WarningPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick8 hr
Jan 29, 5:07 PM CSTSevere Thunderstorm WarningPAHGibson, Posey38 min
Jan 29, 5:11 PM CSTTornado WarningPAHGibson19 min
Jan 29, 5:14 PM CSTSevere Thunderstorm WarningPAHPosey, Vanderburgh, Warrick46 min
Jan 29, 5:30 PM CSTSevere Thunderstorm WarningPAHGibson, Pike, Warrick30 min
Jan 29, 5:40 PM CSTSevere Thunderstorm WarningPAHSpencer, Warrick50 min

Nearby

Tornado Warnings in Indiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.